MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ILS 33MM, CURVED; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ILS 33MM, CURVED; STAPLE, IMPLANTABLE
Model Number ECS33A
Medical Device Problem Codes No Apparent Adverse Event (3189); Failure to Eject (4010)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch # u5cg1x.Device analysis: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the ecs33a device arrived with the anvil missing.Only casing half washer was present and there were no staples present.The device was reloaded with staples, a new washer was placed on the device and it was tested for functionality with a test anvil.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reach on the cause of the reported event, the instructions for use do contain the following caution: open the instrument by turning the adjusting knob counter-clockwise.For easy removal, only open the instrument one-half to three-fourths revolutions.To assure the anvil is free from tissue, rotate the instrument 90° in both directions.To withdraw the open instrument, gently pull out while simultaneously rotating.The event described could not be confirmed as the device performed without any difficulties noted.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.Additional information was requested, and the following was received: could you please provide more details for "stapler misfired"? the stapler was fired and a crunch was heard.After the 3/4 open turn the device, the device was unable to be removed.While pull back harder and the anastomosis was torn.A second circular stapler was fired and performed correctly with no issue.Doctor referenced that she thought the automatic purse stringer may have caused the issue.Did the device staple? yes.If the device stapled, was the staple line complete? the doctor believes so.If the device stapled, what was the shape of the staples (b-formation, irregular, legs straight)? the doctor didn't notice any malformed staples.Did the device cut? unknown.If the device cut, was the cut line complete? unknown.Were the cut line and staple lines equal? unknown.Was the device fired across a staple line? unknown.Please provide details as to how the reload did not work.N/a.Did the reload lock out and would not work? n/a.Did the reload begin to staple and cut, but then jammed? n/a.Did the device staple, but there was no cut line? unknown.If the device cut and stapled, were there any staples missing from the staple line? unknown.How was the procedure completed? second circular stapler was used and completed successfully.Could you please clarify if there were any patient consequences? no patient consequences after procedure was complete.Could you please clarify if was any change in the post-operative care of the patient as a result of the event? no difference in post op care.Based on additional information received the first device was difficult to remove and the anastomosis was torn, and the second device worked as intended.Which device was difficult to remove and tore the anastomosis; ecs33a or ecs33b? ecs33a was the code in which the stapler tore the anastomosis according to the doctor.Just to clarify, was the removal issue and torn anastomosis referred to as the ¿misfire?¿ if no, what does misfire mean and what device is the misfire associated to; ecs33aor the ecs33b? are the devices available for return? the doctors called it that initially.Once more information was received, it was not a misfire on the stapler but wasn't able to be removed from the patient.The issue was associated with ecs33a.
 
Event or Problem Description
It was reported that during a colectomy the circular stapler misfired.Case was completed with another like device.

Brand Name
ILS 33MM, CURVED
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
kara ditty-bovard
475 calle c
guaynabo 
*  
6107428552
MDR Report Key13154276
Report Number3005075853-2022-00003
Device Sequence Number17495825
Product Code GDW
UDI-Device Identifier10705036012412
UDI-Public10705036012412
Combination Product (Y/N)N
PMA/510(K) Number
K940967
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Model NumberECS33A
Device Catalogue NumberECS33A
Device Lot NumberU94M45
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/13/2021
Initial Report FDA Received Date01/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/15/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown